Send to:

Choose Destination
See comment in PubMed Commons below
BMJ Case Rep. 2012 Jul 30;2012. pii: bcr2012006271. doi: 10.1136/bcr-2012-006271.

Drug-induced hepatitis following use of octreotide for long-term treatment of congenital hyperinsulinism.

Author information

  • 1Department of Paediatric Endocrinology, Manchester Children's Hospital, University of Manchester, Manchester, UK.


Congenital hyperinsulinism (CHI) is a rare disorder of hypoglycaemia in children due to excessive and dysregulated insulin secretion. Octreotide, a somatostatin analogue, is used in the treatment of hypoglycaemia in Diazoxide unresponsive CHI, but is associated with side effects such as gastrointestinal dysmotility and rarely, necrotising enterocolitis. It would be important to recognise rare but serious side effects from Octreotide therapy, particularly with long-term use. In this report, we have described drug-induced hepatitis with moderately high doses of Octreotide in a child with diffuse CHI. While serum alanine transaminase levels rose significantly with Octreotide therapy (maximum dose 30 μg/kg/day), hepatitis resolved following discontinuation of medical treatment. Liver enzymes should be monitored routinely in children with CHI using long-term Octreotide treatment, particularly with high doses. The presence of drug-induced hepatitis should prompt discontinuation of Octreotide treatment with likely subsequent resolution.

[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk